Vermont, 2008Damaging Wind in Vermont, July 9, 2008
July 9, 2008 · NWS BTV · 1 event in 1 county or zone
A cold front moved across northern Vermont in a very moisture laden atmosphere during the afternoon of July 9th. Scattered thunderstorms with locally heavy rainfall occurred over a large portion of Vermont, but wind damage was isolated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Vermont in a very moisture laden atmosphere during the afternoon of July 9th. Scattered thunderstorms with locally heavy rainfall occurred over a large portion of Vermont, but wind damage was isolated. A severe thunderstorm produced localized damaging winds that knocked down several trees throughout Lyndonville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 9, 1:28 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 9, 1:28 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
228 PM EDT WED JUL 9 2008
.SYNOPSIS...
A WARM...MOIST...AND UNSTABLE AIRMASS...COMBINED WITH AN
APPROACHING COLD FRONT...WILL RESULT IN THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS TODAY. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...SMALL HAIL...AND LOCALLY
HEAVY AMOUNTS OF RAINFALL. THE FRONT WILL EXIT THE REGION
TONIGHT...WITH ANY SHOWERS AND THUNDERSTORMS COMING TO AN END.
HIGH PRESSURE WILL BRING COOLER AND DRIER CONDITIONS TO THE NORTH
COUNTRY ON THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1100 AM EDT WEDNESDAY...STILL LOOKING AT THE POTENTIAL FOR
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON. SETUP FOR
SEVERE IS NOT PERFECT AS KEY ELEMENTS MAY NOT BE JUXTAPOSED...
NAMELY THE DEEP LAYER SHEAR AND BEST INSTABILITY. CLOUD SHIELD
MOVING ACROSS THE REGION AT THE MOMENT WILL CONTINUE TO SPREAD
EAST AS THE DAY WEARS ON WITH BEST INSTABILITY CONFINED TO EASTERN
VERMONT AND POINTS SOUTH AND EAST. MORNING SOUNDING AT ALBANY
SHOWS WARMER MID LEVELS AND THIS IS WHAT WILL LIMIT CAPE FROM
BEING SIGNIFICANT TODAY. MEANWHILE...DEEP LAYER SHEAR IS LAGGING A
BIT BEHIND AND WILL BE STRONGEST NEAR THE CANADIAN BORDER.
NEVERTHELESS...SHEAR IS STRONGER THAN YESTERDAY AND THAT WILL HELP
TO ORGANIZE SOME OF THE STORMS. PRECIPITABLE WATER VALUES
APPROACHING TWO INCHES SUPPORTS THE IDEA FOR VERY HEAVY DOWNPOURS.
HIGH FREEZING LEVEL SUGGESTS THREAT FOR HAIL IS SMALL. OVERALL
FORECAST ON TRACK AND WILL CONTINUE WITH ENHANCED WORDING AND SEE
HOW EVENT PLAYS OUT. STORMS FORMING OVER EASTERN NEW YORK WILL
LIKELY HAVE THE BEST POTENTIAL TO BECOME ORGANIZED AND THUS WE ARE
GETTING INTO THE PERIOD WHERE STORMS COULD HAVE AN IMPACT...WHICH
IS RIGHT ON TIME WITH CURRENT FORECAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 430 AM EDT WEDNESDAY...THE CHANCE OF SHWRS/THUNDERSTORMS WILL
CONTINUE EARLY TONIGHT AS CDFNT MOVES ACRS THE REGION...ALTHOUGH
THE THREAT OF STRONG OR SEVERE STORMS IS LESS DUE LESS
INSTABILITY. DRIER AIRMASS BUILDS INTO THE REGION OVERNIGHT AFTER
FROPA. SFC HIGH PRESSURE BUILDS EAST FROM THE GRTLKS THURS/THURS
NITE. SERIES OF UPPER LEVEL SHRTWVS WILL RESULT IN SOME CLOUDY
PERIODS HOWEVER...BUT CHANCES FOR ANY SHOWER ACTIVITY RATHER LOW
AS AIRMASS RATHER DRY. BRISK WESTERLY WINDS THURS WILL DIMINISH
THURS NITE AS HIGH PRESSURE MOVES INTO THE FA. THIS HIGH WILL
REMAIN OVER THE AREA ON FRIDAY. EXPECT TEMPS SLIGHTLY BELOW NORMAL
DURING THIS PERIOD.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 228 PM EDT WEDNESDAY...FAIRLY NICE EXTENDED PORTION OF THE
FORECAST ON TAP FOR THE NORTH COUNTRY GOING INTO THE UPCOMING
WEEKEND. HIGH PRESSURE OFF THE EAST COAST DURING THE DAY. THIS
WILL PUT THE ENTIRE REGION UNDER SSW...WITH GD WAA WORKING INTO
THE AREA. 850 TEMPS WILL RANGE FROM 16-20C...PUTTING MUCH OF THE
AREA INTO THE 80S FOR MAX TEMPS. WARM AIR WILL REMAIN OVER THE
REGION GOING INTO THE EVENING HRS...AHEAD OF APPROACHING CD FRNT
WHICH WILL BE OVER THE GREAT LKS REGION SAT NGT. WITH SFC LOW
TRACKING THRU CENTRAL QUEBEC ON SUNDAY...SFC FRNT WILL SLOWLY
TRUDGE EASTWARD DURING THE DAY SUNDAY...ON INTO THE EVENING HRS.
SIMILAR SET UP TO CURRENT FRNTL PASSAGE TODAY...THUS SHOULD
TRIGGER A ROUND OF TRW ALONG THE BOUNDARY...ESPECIALLY DURING THE
AFTERNOON. EXPECTING BEST CHANCES IN NY BFR NOON/EARLY
AFTNOON...AND IN VT AFTNOON/EARLY EVENING. HAVE KEPT LINGERING RW
FOR E VT FOR MON MORNING...CLRING OUT BY MIDDAY AS SFC RIDGE
BUILDS OVER THE AREA BY MONDAY AFTERNOON...RIGHT INTO MIDWEEK.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...W/ FRONT MVG THRU THE REGION TO AROUND 00Z
THURS...COND WILL VARY AT ALL SITES FROM VFR DOWN TO IFR IN
RW/TRW. CEILINGS WILL BE BLW 3KFT DURING THIS TIME. WHEN NO
RW/TRW...VSBY WILL RANGE FROM 3-5SM IN FG/HZ. AFT 00Z THURS...COND
WILL MAINLY BE VFR W/ VCTS TIL 02Z...BUT SOME LIFR/VLIFR COND AT
MPV/SLK 06Z-12Z DO TO FG(VSBY BLW 3SM AND CEILINGS BLW OVC010).
ANY SOUTH WINDS WILL BEGIN TO SHIFT TO THE WNW DURING THE FRNTL
PASSAGE MAINLY 5-15KTS...HOWEVER IN VCTY OF ANY TRW...VRB20G35KT
POSSIBLE. AFT 12Z THURS...ALL SITES VFR W/ SCT CLD COVER. HIR TRRN
WILL BE OBSCD.
18Z THURSDAY THROUGH SATURDAY...MID/UPPER LVL TROF WL DEVELOP
BEHIND SFC COLD FRNT ON THURS INTO FRIDAY WITH BUILDING SFC HIGH
PRES. HOWEVER...WEAK 5H VORT IN FLW ALOFT WL INTERACT WITH STEEP
LAPSE RATES AND COLD POOL ALOFT TO PRODUCE SOME SCATTERED AFTN
SHOWERS ON THURS. A BRIEF PERIOD OF MIFR TO IFR CONDITIONS WL BE
POSSIBLE...ESPECIALLY AT MPV/SLK. SOME PATCHY VALLEY FOG WL BE
POSSIBLE THURS MORNING AND AGAIN ON FRIDAY MORNING AT MPV/SLK.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THRU SATURDAY.
&&
.EQUIPMENT...
THE ASOS AT MASSENA (KMSS) IS INOPERATIVE...ONLY ALTIMETER IS
BEING REPORTED. TECHNICIANS ARE AWARE OF THE PROBLEM. IN
ADDITION...THE MASSENA ASOS WILL BE OUT OF SERVICE FROM TUESDAY
JULY 8 THROUGH JULY 17.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...RJS
NEAR TERM...EVENSON
SHORT TERM...RJS
LONG TERM...JN
AVIATION...JN/TABER
EQUIPMENT...
Hazardous weather outlook, Jul 9, 10:07 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1107 AM EDT WED JUL 9 2008
NYZ026>031-034-035-087-VTZ001>012-016>019-101515-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1107 AM EDT WED JUL 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS OVER NORTHEAST NEW YORK STATE LATE THIS MORNING WILL MOVE EAST
AND NORTHEAST. THESE SHOWERS WILL LIKELY INTENSIFY INTO THUNDERSTORMS
THIS AFTERNOON AS THEY INTERACT WITH AN INCREASINGLY UNSTABLE AIR
MASS. AN APPROACHING COLD FRONT ALONG WITH AN UPPER LEVEL
DISTURBANCE WILL HELP THE THUNDERSTORMS BECOME STRONGER AND THIS
WILL RESULT IN THE POTENTIAL FOR STRONG GUSTY WINDS...HEAVY
DOWNPOURS...AND SMALL HAIL WITH ANY OF THE THUNDERSTORMS. THE MOST
LIKELY AREAS TO EXPERIENCE THESE STRONG OR SEVERE THUNDERSTORMS
WILL BE ACROSS MUCH OF VERMONT AS WELL AS CLINTON AND ESSEX
COUNTIES OF NEW YORK. EXPECT LOCALIZED RAINFALL AMOUNTS OF 1 TO 2
INCHES OF RAIN IN A SHORT PERIOD OF TIME WITH THE STORMS. THE
THREAT FOR THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE COLD
FRONT MOVES EAST OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
EVENSON
Thunderstorm Wind, Caledonia
- When
- July 9, 1:50 PM EST
- Where
- Caledonia County, 0.59 mi SE of Lyndon Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.544, -72.011
Several downed trees and snapped trees in Lyndonville, including Lyndon State College, East Burke Road and Center Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 9, 20083 deaths · 3 injured · 3 events
- Excessive Heat in California, July 9 to 10, 20082 deaths · 5 events
- Flash Flooding and Hail in Nebraska, July 9, 2008$2.0 million · 1.25 in hail · 22 events
- Tornado and Hail in Virginia, July 9, 2008$514,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Georgia, July 9, 20081 injured · $293,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, July 9, 2008$103,000 · 65 kt wind · 23 events
- Hail and Damaging Winds in Mississippi, July 9 to 10, 2008$105,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in South Carolina, July 9, 2008$120,000 · 80 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, July 9, 2008$33,000 · 65 kt wind · 20 events
- Hail in Minnesota, July 9, 2008$55,000 · 1 in hail · 1 event
- Lightning Strikes in Massachusetts, July 9, 2008$40,000 · 2 events
- Damaging Winds in Arkansas, July 9, 2008$35,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127353.